Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 293, NWS Jackson, MS

July 11, 2002Rankin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 11, 2002, 3:49 PM CDT for Rankin County, Mississippi. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2002, 3:49 PM CDT (20:49 UTC)
Expired
Jul 11, 2002, 4:25 PM CDT
In force
36 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Rankin County, MS

What was reported inside it

TimeReportWhereRemark
Jul 11, 4:00 PM CDTThunderstorm Wind 60 MPelahatchie, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.8 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1493 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WUUS54 KJAN 112049
SVRJAN
MSC121-112125-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
346 PM CDT THU JUL 11 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANKIN COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 425 PM CDT

* AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM PELAHATCHIE TO 16 MILES WEST     
  OF PUCKETT...MOVING EAST SOUTHEAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL...
  AFFECT THE INTERSTATE 20 CORRIDOR IN EASTERN RANKIN COUNTY
  AFFECT RURAL SOUTHEASTERN RANKIN COUNTY
  BE NEAR PUCKETT AT 425 PM CDT

WINDS UP TO 60 MPH...AS WELL AS HAIL TO THE SIZE OF DIMES ARE LIKELY 
WITH THESE STORMS.

LAT...LON 3239 8973 3213 9010 3206 9006 3207 8974

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:15 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 11, 2:15 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT THU JUL 11 2002

FORECAST CONCERNS OVER THE LOWER MS VALLEY REGION CONTINUE TO FOCUS
ON TSTM DEVELOPMENT ALONG AND AHEAD OF MID LEVEL TROF AXIS
APPROACHING FROM THE NORTHWEST. TODAYS CONVECTION HAS BEEN
INITIATING ALONG AND SOUTH OF OUTFLOW BOUNDARY FROM PREVIOUS NIGHTS
CONVECTION... GENERALLY SOUTH OF HIGHWAY 82 CORRIDOR...WHERE SFC
BASED CAPE IS ON ORDER OF 4 TO 5K J/KG DESPITE RELATIVELY WARM 500MB
TEMPS NEAR -5 DEG C.

MORNING ANALYSIS INDICATES WEAK TROUGH AT 850MB ASSOC WITH THIS
BOUNDARY. THE AVN/ETA TAKE SOME SEMBLANCE OF THIS TROUGH SLOWLY
SOUTH ACROSS THE FORECAST AREA THRU FRIDAY...WITH SURPRISINGLY GOOD
AGREEMENT IN MASS FIELD DETAILS. STORM ORGANIZATION COULD PROLONG
CONVECTIVE EPISODE UNTIL ABOUT MIDNIGHT OVER AREA S OF I-20...AND
WILL MOST LIKELY GO HIGHEST PRECIP CHANCES THERE. FOR FRIDAY/FRI
EVENING...MODELS INDICATE A WEAK 850MB CIRCULATION OVER NE MS/NW AL.
BEST MOISTURE CONVERGENCE WILL LIKELY TAIL SOUTH AND SOUTHWEST FROM
THIS FEATURE RESULTING IN BETTER CONVECTIVE PRECIP CHANCES ACROSS
THE SOUTHEAST HALF OF AREA.

SATURDAY AND SAT NIGHT...MAIN MID LEVEL SHORTWAVE TROUGH CENTER
CURRENTLY OVER IA...IS PROGGED BY AVN/UKMET/ETA TO DIG SOUTHWARD
INTO LOWER MS VALLEY REGION. STRONGER WIND FIELDS AND BAROCLINICITY
ASSOC WITH THIS FEATURE WOULD SUPPORT CONVECTIVE SYSTEM DEVELOPING
ACROSS THE FORECAST AREA. HOWEVER...UNCERTAINTIES EXIST CONCERNING
CONVECTIVE DEVELOPMENT AND AIRMASS QUALITY...POSSIBLY CONTAMINATED
BY CONVECTIVE DEBRIS FROM PREVIOUS CONVECTION. WILL CONTINUE TO HOLD
OFF ON ANY SEVERE WX MENTION.

IN THE EXTENDED...LATEST MODEL GUIDANCE INCLUDING THE UKMET AND AVN
ARE TRENDING TOWARD A STRONGER WRN ATLANTIC RIDGE...KEEPING PLAINS
TROF AXIS A BIT FARTHER WEST...FROM WRN TX TO IA BY TUESDAY. THIS
SOLUTION RESULTS IN A FORECAST OF LESSER AFTN/EVENING CONVECTIVE
PRECIP CHANCES OVER THE FORECAST AREA EARLY TO MID NEXT WEEK...AND
SLIGHTLY HOTTER AFTN TEMPS. FOR NOW WILL TEMPER PRECIP WORDING AND
TWEAK AFTN HIGHS UPWARD.

JAN 73/92/73/90/72 46464
MEI 72/91/72/90/71 46454

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

43

In the hours before

Special weather statement, Jul 11, 12:35 PM CDT, 3 hours 14 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1235 PM CDT THU JUL 11 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI THIS
AFTERNOON AND EVENING. DAMAGING WIND GUSTS TO 65 MPH WILL BE THE
MAIN THREAT WITH ANY SEVERE STORMS.

A VERY MOIST AND UNSTABLE AIRMASS WAS IN PLACE ACROSS THE LOWER
MISSISSIPPI VALLEY REGION TODAY. THE COMBINATION OF AN
APPROACHING COLD FRONT...AND NUMEROUS BOUNDARIES FROM EARLIER
THUNDERSTORMS ACROSS THE AREA...WILL ALLOW SCATTERED TO NUMEROUS
THUNDERSTORMS TO DEVELOP ACROSS THE REGION THIS AFTERNOON AND
EVENING. WITH THE AIRMASS BEING QUITE UNSTABLE ACROSS THE
REGION...A FEW OF THESE STORMS MAY BECOME SEVERE...PRODUCING
DAMAGING WIND.

WHILE A FEW ISOLATED SEVERE STORMS MAY OCCUR...THE COVERAGE OF
SEVERE STORMS IS NOT EXPECTED TO BE SUFFICIENT TO REQUIRE THE
ACTIVATION OF STORM SPOTTERS OR HAM RADIO OPERATORS THROUGH
TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Jul 11, 2:16 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
216 PM CDT THU JUL 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    ONWARD                    MS   60 MPH WIND GUST
07/11/02   SHARKEY                        REPORTED BY NWS SPOTTER.
Local storm report, Jul 11, 2:22 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
222 PM CDT THU JUL 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    LAKE PROVIDENCE           LA   WIND DAMAGE
07/11/02   EAST CARROLL                   POWERLINES AND A FEW
                                          TREES DOWN. REPORTED BY
                                          NWS COOPERATIVE OBSERVER.
Local storm report, Jul 11, 2:29 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
229 PM CDT THU JUL 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    YAZOO CITY                MS   60 MPH WIND GUST
07/11/02   YAZOO                          PUBLIC REPORT.
Local storm report, Jul 11, 2:53 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
253 PM CDT THU JUL 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    CANTON                    MS   60 MPH WIND GUST
07/11/02   MADISON                        PUBLIC REPORT.
Local storm report, Jul 11, 2:58 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
258 PM CDT THU JUL 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    SUNRISE                   MS   WIND DAMAGE
07/11/02   LEAKE                          TREE DOWN. REPORTED BY
                                          LEAKE COUNTY SHERIFFS
                                          OFFICE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 12:10 PM CDTFlash Flood WarningJANLamar115 min
Jul 11, 12:16 PM CDTSevere Thunderstorm WarningJANKemper39 min
Jul 11, 12:30 PM CDTSevere Thunderstorm WarningJANJefferson Davis40 min
Jul 11, 1:16 PM CDTSevere Thunderstorm WarningJANIssaquena39 min
Jul 11, 1:56 PM CDTSevere Thunderstorm WarningJANYazoo44 min
Jul 11, 1:58 PM CDTSevere Thunderstorm WarningJANSharkey47 min
Jul 11, 2:08 PM CDTSevere Thunderstorm WarningJANLeake42 min
Jul 11, 2:13 PM CDTSevere Thunderstorm WarningJANMadison47 min
Jul 11, 2:52 PM CDTSevere Thunderstorm WarningJANScott43 min
Jul 11, 3:12 PM CDTSevere Thunderstorm WarningJANRankin38 min
Jul 11, 3:33 PM CDTSevere Thunderstorm WarningJANScott42 min
Jul 11, 4:26 PM CDTFlash Flood WarningJANAttala84 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.